Alert archive / Virginia / Tornado Warnings in 1995
Tornado Warning 12, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 1, 1995, 4:23 PM EDT for Nottoway County, Virginia. It was in force for 41 min.
The area
The counties it named.
The facts
- Issued
- Sep 1, 1995, 4:23 PM EDT (20:23 UTC)
- Expired
- Sep 1, 1995, 5:04 PM EDT
- In force
- 41 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Nottoway County, VA
The radar
The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 012023 TORAKQ VAC135-012130- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 423 PM EDT FRI SEP 1 1995 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...NOTTOWAY COUNTY AT 417 PM EDT...RADAR INDICATED A DEVELOPING TORNADO JUST NORTHWEST OF NOTTOWAY COURT HOUSE. PEOPLE IN CREWE...NOTTOWAY COURTHOUSE SHOULD MOVE TO A REINFORCED SHELTER IMMEDIATELY. MOVEMENT WAS EAST AT 15 MILES AN HOUR. TAKE COVER IMMEDIATELY! DON'T HESITATE. THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. IF YOU ARE CAUGHT OUTSIDE OR IN A CAR...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT ...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. NOONAN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 1, 1:49 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 1, 1:49 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD, VA 149 PM EDT FRI SEP 01 1995 WBC...NO CHGS XCPT ADD PSBL SVR TRW TERMINOLOGY TO ZONES THS EVE. RDU...NO CHGS XCPT ADD SVR TRW TERMINOLOGY TO TNGT'S ZONES. CWFWBC...NO CHGS. CWFRDU...NO CHGS. SIMPLY PUT...CURRENT CONDS AND TRENDS SUPPORT CONT STG/SVR TRW WELL INTO THE EVE...ALL THE WAY TO THE COAST. MDLS ALL IN AGRMT AS WELL. KP AT LEAST MORN CLOUDS IN ALL ZNS...ESPCLY CSTL ZNS DUE TO DECENT NE LOW LVL FLO. ALL CWF GUD AS IS. TIME TO WATCH THE RADAR! RIC 65/80/58/78 4100 ORF 69/79/65/78 4200 ECG 69/79/64/78 4200 SBY 63/79/56/77 3100 NS ...CORRECTED SBY HGH FOR SUN...
In the hours before
Special weather statement, Sep 1, 10:40 AM EDT, 5 hours 43 minutes before
VAZ067>071-079>100-502-MDZ021>025-501-NCZ012>017-030>032-102-020400- THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1038 AM EDT FRI SEP 1 1995 ...SCATTERED THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE...ARE POSSIBLE THIS AFTERNOON AND EVENING... A COLD FRONT IS EXPECTED TO DRIFT SOUTH INTO MARYLAND...VIRGINIA AND NORTH CAROLINA...REACHING INTERIOR SECTIONS LATE THIS AFTERNOON AND COASTAL SECTIONS LATER THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT BY MID AFTERNOON OVER MARYLAND...CENTRAL VIRGINIA AND CENTRAL NORTH CAROLINA. AS THE THUNDERSTORMS PUSH SOUTHEAST THROUGH LOWER MARYLAND...VIRGINIA AND NORTHEASTERN NORTH CAROLINA...A FEW COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. BLINDING RAINS AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH ANY THUNDERSTORMS. ANYONE WITH OUTDOOR ACTIVITIES PLANNED SHOULD MONITOR WEATHER CONDITIONS CLOSELY AND IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER OR HARBOR. IF YOU OBSERVE SEVERE WEATHER...PLEASE REPORT IT TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS. P NS
Special weather statement, Sep 1, 1:09 PM EDT, 3 hours 14 minutes before
VAZ067>078-MDZ021>025-501-NCZ012>017-030>032-102-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 109 PM EDT FRI SEP 1 1995 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7PM... THUNDERSTORMS ARE DEVELOPING OVER WESTERN PARTS OF VIRGINIA AND NORTH CAROLINA PUSHING EAST AT 35 MPH. SOME OF THE THUNDERSTORMS HAVE BEEN SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS WILL AFFECT CENTRAL VIRGINIA AND EASTERN MARYLAND LATER THIS AFTERNOON AND SOME COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR WITH ANY THUNDERSTORMS. IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER OR HARBOR. REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. NS
Special weather statement, Sep 1, 1:16 PM EDT, 3 hours 7 minutes before
VAZ067>078-MDZ021>025-501-NCZ012>017-030>032-102-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 109 PM EDT FRI SEP 1 1995 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7PM... THUNDERSTORMS ARE DEVELOPING OVER WESTERN PARTS OF VIRGINIA AND NORTH CAROLINA PUSHING EAST AT 35 MPH. SOME OF THE THUNDERSTORMS HAVE BEEN SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS WILL AFFECT CENTRAL VIRGINIA AND EASTERN MARYLAND LATER THIS AFTERNOON AND SOME COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR WITH ANY THUNDERSTORMS. IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER OR HARBOR. REPORT ANY SEVxERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. NS
Special weather statement, Sep 1, 2:42 PM EDT, 1 hour 41 minutes before
VAZ048-049-060-061-065-066-011945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 242 PM EDT FRI SEP 1 1995 ...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL VIRGINIA... AT 235 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING OVER SOUTH-CENTRAL VIRGINIA EXTENDING FROM CHARLOTTESVILLE SOUTHWARD TO FARMVILLE TO DANVILLE. THESE STORMS WERE MOVING EAST AT 35 MILES AN HOUR AND SHOULD AFFECT PORTIONS OF LOUISA...FLUVANNA...CUMBERLAND...PRINCE EDWARD...LUNENBURG AND MECKELENBURG COUNTIES OVER THE NEXT HOUR. THE AREA IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 700 PM AND A FEW OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINS...POTENTIALLY DAMAGING WINDS...HAIL AND DEADLY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS IN ASSOCIATION WITH THESE STORMS. COBB
Special weather statement, Sep 1, 2:43 PM EDT, 1 hour 40 minutes before
VAZ048-049-060-061-065-066-011945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 242 PM EDT FRI SEP 1 1995 ...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL VIRGINIA... AT 235 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING OVER SOUTH-CENTRAL VIRGINIA EXTENDING FROM CHARLOTTESVILLE SOUTHWARD TO FARMVILLE TO DANVILLE. THESE STORMS WERE MOVING EAST AT 35 MILES AN HOUR AND SHOULD AFFECT PORTIONS OF LOUISA...FLUVANNA...CUMBERLAND...PRINCE EDWARD...LUNENBURG AND MECKELENBURG COUNTIES OVER THE NEXT HOUR. THE AREA IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 700 PM AND A FEW OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINS...POTENTIALLY DAMAGING WINDS...HAIL AND DEADLY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS IN ASSOCIATION WITH THESE STORMS. COBB
Special weather statement, Sep 1, 3:52 PM EDT, 31 minutes before
MDZ023-024-VAZ065-066-078-079-080-081-082-083-084-085-086-087-088- 089-090-091-092-093-094-095-096-097-098-099-100-NCZ012-013-014- 015-016-017-030-031-032-MDZ501-VAZ501-012100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 352 PM EDT FRI SEP 1 1995 ...SEVERE THUNDERSTORM WATCH # 969 IS IN EFFECT UNTIL 10 PM FOR PARTS OF EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...MARYLAND'S EASTERN SHORE...THE CHESAPEAKE BAY AND VIRGINIA'S ATLANTIC COASTAL WATERS... AT 345 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MAINLY WEST OF I-85 IN CENTRAL VIRGINIA...HOWEVER ISOLATED THUNDERSTORMS WERE DEVELOPING OUT AHEAD OF THIS LINE OVER PARTS OF EASTERN VIRGINIA. LARGE HAIL IN EXCESS OF 3/4 INCH...AND STRONG DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS. MOVEMENT WAS EAST AT 25 MILES AN HOUR. IF THREATENING WEATHER APPROACHES MOVE INDOORS UNTIL THE STORMS HAVE PASSED. MARINERS SHOULD BE BEGIN TO MAKE PREPARATIONS TO MOVE TO PORT...AND BE ABLE TO MOVE QUICKLY SHOULD STORMS DEVELOP. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. NOONAN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:21 PM EDT | Severe Thunderstorm Warning | AKQ | Prince Edward | 69 min |
| Sep 1, 3:39 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 57 min |
| Sep 1, 3:39 PM EDT | Severe Thunderstorm Warning | AKQ | Nottoway | 66 min |
| Sep 1, 4:39 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 60 min |
| Sep 1, 4:56 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 23 min |
| Sep 1, 4:56 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 64 min |
| Sep 1, 4:59 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 61 min |
| Sep 1, 5:16 PM EDT | Severe Thunderstorm Warning | AKQ | King and Queen | 44 min |
| Sep 1, 6:29 PM EDT | Flash Flood Warning | AKQ | Chesterfield, Henrico | 3 hr |
| Sep 1, 7:05 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester | 55 min |
| Sep 1, 7:08 PM EDT | Severe Thunderstorm Warning | AKQ | Mathews | 52 min |
| Sep 1, 7:10 PM EDT | Severe Thunderstorm Warning | AKQ | Middlesex | 50 min |
Nearby
Tornado Warnings in Virginia, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.